Treatment of Progressive Multifocal

0 downloads 0 Views 261KB Size Report
Werner Wenning, M.D., Aiden Haghikia, M.D., Jörg Laubenberger, M.D.,. David B. Clifford, M.D., Peter F. Behrens, M.D., Andrew Chan, M.D., and Ralf Gold, M.D..

The

n e w e ng l a n d j o u r na l

of

m e dic i n e

brief report

Treatment of Progressive Multifocal Leuko­encephalopathy Associated with Natalizumab Werner Wenning, M.D., Aiden Haghikia, M.D., Jörg Laubenberger, M.D., David B. Clifford, M.D., Peter F. Behrens, M.D., Andrew Chan, M.D., and Ralf Gold, M.D.

Sum m a r y We describe the clinical and therapeutic course of a 52-year-old patient with multiple sclerosis in whom progressive multifocal leukoencephalopathy (PML) developed after 12 months of therapy with natalizumab. The patient was hospitalized 2 months after the onset of neurologic and psychiatric symptoms and was treated with plasma exchange and immunoadsorption to eliminate natalizumab. After a brief improvement, he became critically ill with an apparent episode of immune reconstitution inflammatory syndrome. Steroid-pulse therapy led to stabilization of the patient’s condition and clinically significant recovery. This case illustrates that prompt diagnosis and treatment may improve the outcome in patients with severe PML associated with natalizumab therapy.

N

atalizumab (Tysabri, Biogen Idec and Elan), a monoclonal antibody directed against the α4 chain of VLA-4, is approved by the U.S. Food and Drug Administration and the European Medicines Agency as monotherapy for highly active relapsing–remitting multiple sclerosis. As of June 2008, more than 40,000 patients had received natalizumab during participation in clinical studies or during open-label use; approximately 14,000 had taken the drug for at least 12 months, and 6600 for at least 18 months (www.fda.gov). Shortly after approval of the drug, three cases of PML associated with natalizumab therapy were reported — two in patients with multiple sclerosis during the phase 3 clinical trial (Safety and Efficacy of Natalizumab in Combination with Interferon-1a in Patients with Relapsing Remitting Multiple Sclerosis study [SENTINEL; ClinicalTrials.gov number, NCT00030966]), in which natalizumab was used in combination with interferon beta-1a (Avonex, Biogen Idec), and one in a patient with Crohn’s disease who had received prior immunosuppressive therapy. Two of the patients died, and one of the patients with multiple sclerosis had persistent, severe neurologic deficits.1-4 PML is a rare demyelinating disease of the central nervous system caused by the JC virus, a polyomavirus that typically occurs in severely immunocompromised patients, often with a fatal outcome.5 The predisposing mechanism of PML when it is associated with natalizumab therapy remains elusive.6 However, current hypotheses include compromised brain immunosurveillance or the mobilization by natalizumab of bone marrow cells carrying JC virus.7 Here we describe a patient who survived after PML associated with natalizumab therapy was diagnosed and treated.

n engl j med 361;11  nejm.org  september 10, 2009

The New England Journal of Medicine Copyright © 2009 Massachusetts Medical Society. All rights reserved.

From the Neurological Clinic (W.W., P.F.B.) and the Radiological Clinic (J.L.), Ortenau-Klinikum, Offenburg; and the Department of Neurology, Ruhr University Bochum, St. Josef-Hospital Bochum, Bochum (A.H., A.C., R.G.) — both in Germany; and Washington University, St. Louis (D.B.C.). Address reprint requests to Dr. Gold at the Department of Neurology, Ruhr University Bochum, St. Josef-Hospital Bochum, Gudrunstr. 56, 44791 Bochum, Germany, or at [email protected] N Engl J Med 2009;361:1075-80. Copyright © 2009 Massachusetts Medical Society.

1075

The

n e w e ng l a n d j o u r na l

C a se R ep or t A previously healthy 52-year-old man had the first symptoms of multiple sclerosis in 1987. Between 1987 and 1992, the patient was in complete remission. After a relapse in 1992, the diagnosis of clinically definite multiple sclerosis according to the Poser criteria8 was made. At that time, the patient had mild tetraparesis combined with gait ataxia. Immunosuppressive therapy with azathioprine (100 mg per day, taken orally) was stopped shortly after initiation, and no further therapy to prevent relapses was used until after the second and third relapses occurred in January 2001 and May 2001, respectively. These relapses resulted in mild spasticity, gait ataxia, and disturbance of fine motor skills in the left arm. Beginning in May 2001, the patient received several doses of interferon beta-1a (Avonex) at a dose of 30 μg once a week, administered intramuscularly, but flulike symptoms developed, and he stopped taking the drug. In December 2001, he began taking another interferon beta-1a drug (Rebif, Merck Serono and Pfizer) at a dose of 44 μg three times a week, administered subcutaneously; this therapy led to even more severe flulike symptoms than those with Avonex, and the therapy was discontinued. In early 2002, azathioprine therapy was reinstitut­ ed at a dose of 100 mg daily; the dose was subsequently reduced to 50 mg daily until the beginning of 2007. In 2006, the patient’s multiple sclerosis worsened, and azathioprine therapy was discontinued in January 2007. After another relapse in March 2007, he was treated with methylprednisolone pulse therapy (5 × 1000 mg), and natalizumab monotherapy (300 mg monthly) was initiated in May 2007. During treatment with natalizumab, he had one more relapse in November 2007 and was treated with methylprednisolone pulse therapy. In April 2008, the patient’s wife first noticed symptoms of depression in him. In May 2008, disabling left hemiparesis developed, predominantly affecting the leg. A cranial magnetic resonance imaging (MRI) scan in June 2008 showed preexisting multiple sclerosis lesions, and a new right-sided thalamic lesion was interpreted as being probably of ischemic origin (see the Supplementary Appendix, available with the full text of this article at NEJM.org). Under the assumption that the new signs were indicative of a relapse of

1076

of

m e dic i n e

multiple sclerosis, the patient’s neurologist treated him with two cycles of methylprednisolone pulse therapies (5 × 1000 mg) and a total of 100 mg of dexamethasone, given orally. The patient received two more infusions of natalizumab, the latter one on June 6, 2008. On July 14, his neurologic status declined further, and he was hospitalized. On admission, the patient appeared drowsy and inattentive and had severe flaccid left-sided hemiparesis; the Babinski sign was present on the left side. He was unable to stand or sit and tended to fall to the left side. Impaired cognition and mood alterations, which manifested as depressive symptoms and aggressive episodes, were noted, and he had dysarthric speech. The initial MRI scan with contrast medium, which was obtained immediately after admission, revealed two large areas of increased T2-weighted and decreased T1weighted signal, including a right-sided subinsular band-shaped lesion with a faint gadoliniumenhancing margin and a right-sided thalamic lesion (Fig. 1A). These atypical lesions raised the suspicion of PML, and the diagnosis was supported by the detection on polymerase-chainreaction (PCR) assay of JC virus in cerebrospinal fluid (Fig. 2). An analysis of a sample of cerebrospinal fluid obtained at admission showed a normal whitecell count (

Suggest Documents